Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

FNA was performed. Possible subacute or hashimoto. Why do I feel weak, irritated or have a poor memory?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2004
Answered : 1842 Questions
Question
I am suffering from some kind of dizziness, poor memory, weak legs ( sometimes I could feel tremor, not often) my lower back feels a bit weak too, the weakness radiates to my buttocks, last night I was unable to sleep well with a kind of irritability. The whole thing started from 1 year ago, after I came back from an overseas trip, upon return, I felt soemwhat how I feel now. Later on I could palpate a hard nodule on my right thyroid. A FNA was performed Kaiser pathologist thought it was subacute, NIH thought it was Hashimoto. In about 2 months, the nodule disappeared. Until now I have always been tested negative for thyroid antibodies. My TSH was about 4.99 before I started to take Armour thyroid. 60 mcg a day. Now my TSH is around 2.5. however, someday I still feel not well. I wonder what could go wrong with me. I am very concerned. I also get fatigued easily. Please help. Thank you.
Posted Thu, 26 Apr 2012 in General Health
 
 
Answered by Dr. Ashish Mittal 13 minutes later
Hello,
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
• Total illness duration: 1 year
• Known case of hypothyroidism controlled with thyroid hormone
• Complaints of: irritability, dizziness, poor memory, weak legs, tremor, lower back weakness and occasional sleep difficulty

I would like to consider multiple possibilities in following hierarchy:
• Anxiety disorder: need to be rule out by detailed interview by psychiatrist
• Vitamin deficiency: Get serum B12 level. Start multi vitamins, as they are easily available.
• Anemia: get complete blood count done

Anxiety disorder: Considering your symptom profile and thyroid problem, you appear to suffering from anxiety disorder. Thyroid dysfunction increases the chances of anxiety disorder.

Common symptoms of anxiety: anxiety, nervousness, restlessness, mild irritability, excessive worry regarding own wellbeing, tremor, muscle spasm, heaviness in body, easy fatigability, palpitation, sleep difficulty and dry mouth. Many of your complaints matching with this.

Concurrently with thyroid treatment, you may need treatment with psychiatrist to treat your anxiety. It is not clear if you received any treatment in past. As you are having multiple symptoms then combined treatment in form cognitive behaviour therapy and drug therapy will be best in your case.

In drug treatment, two types of medicine used. For immediate relief of anxiety benzodiazepines group of medicines are used and for long-term relief most commonly SSRI (selective serotonin reuptake inhibitors are used. SSRI takes around 3-4 weeks to show its effect and cognitive behaviour therapy takes weeks to show its effect.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow-ups.

Wish you good health.
Regards,
Above answer was peer-reviewed by
 
Follow-up: FNA was performed. Possible subacute or hashimoto. Why do I feel weak, irritated or have a poor memory? 1 hour later
Thank you, Dr. Mittal, for the advice, which I definitely appreciate. This is my very first time to use this website. Actually I made some modification to my questions before I clicked the "submit" button, however, the version you received didn't reflect the changes made. Here is the complete version, thank you so much for your time and efforts! Let me know if you have any other thoughts.

"I am suffering from some kind of dizziness/headache, poor memory, weak legs (sometimes I could feel tremor, not often) my lower back feels a bit weak too, the weakness radiates to my buttocks, last night I was unable to sleep well with a kind of irritability. The whole thing started from 1 year ago, after I came back from an overseas trip, upon return, I felt somewhat how I feel now. Later on I could palpate a hard nodule on my right thyroid. A FNA was performed, the pathologist thought it was subacute, second opinion by NIH said it was Hashimoto. After about 2 months, the nodule disappeared. Until now I have always been tested negative for thyroid antibodies. My TSH was about 4.99 before I started to take Armour thyroid 60 mcg a day. Now my TSH is around 2.5. however, someday I still feel not well. I was worried about MS also, my MRI (without contrast,) and it came back negative. I also wonder if my trip overseas could have anything to do with how I feel now. I had some unprotected sex, I also realized I had a little lesion on my penis, the lesion has disappeared, and I have been tested negative for STD (including HIV.)
I wonder what could go wrong with me. Shall I go to see a neurologist? I am very concerned. I also get fatigued easily. Please help. Thank you.
 
 
Answered by Dr. Ashish Mittal 5 hours later
Hello again,

With additional information from you I want to add further details:

Anxiety is associated with excessive worry related health, family and finances. In your case you are having excessive worry related to MS (multiple sclerosis) and STD (sexually transmitted disease). Type of worry differ patient to patient and depend on childhood development & knowledge. If anxiety is severe then fear cannot be removed only by reassurance or negative investigation.

You already mentioned about negative investigation MRI (Magnetic resonance imaging)and STD investigation. There is no family history for MS too. So if your physician does not want to investigate further then it is better to follow him.

Foreign trip is not cause for anxiety but it may act as a stressor to precipitate anxiety. Concurrently anxiety treatment will help.

Wish you good health.
Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor